Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Lincoln, IL

July 4, 2004Jasper County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 4, 2004, 3:18 PM CDT for Jasper County, Richland County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 3:18 PM CDT (20:18 UTC)
Expired
Jul 4, 2004, 4:15 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Jasper County, IL, Richland County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 042018
SVRILX
ILC079-159-042115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST ILLINOIS
  RICHLAND COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 415 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WAKEFIELD...OR ABOUT 12 MILES SOUTHWEST OF
  NEWTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNDAS
  WEST LIBERTY
  STE. MARIE

ANOTHER LOCATION IN THIS WARNING IS...BOGOTA.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3894 8836 3886 8836 3886 8826 3876 8826
      3876 8796 3892 8796

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT SUN JUL 4 2004

.DISCUSSION...TWO MAIN FORECAST CONCERNS AT LEAST THRU WED INCLUDE
CONVECTION CHANCES AND TEMPS. THE ETA MODEL WAS ONCE AGAIN USED WITH
THIS FORECAST PACKAGE...AT LEAST THROUGH THE SHORT TERM AS THE GFS
IS HAVING ITS USUAL CONVECTIVE FEEBACK PROBLEMS. FURTHER OUT...THE
UK...ECMWF AND GFSLR ALL INDICATE A WESTWARD EXPANSION OF THE BERMUDA
HIGH...RESULTING IN A NORTHWARD SHIFT OF THE STRONGER WESTERLY FLOW
WHICH WILL KEEP THE MOST ORGANIZED CONVECTION TO OUR NORTH AND WEST
INTO THE START OF NEXT WEEKENED.

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
SHORT WAVE TROF PUSHING ACRS ERN IA AND MO ALONG WITH ASSOCIATED SPEED
MAX RESPONSIBLE FOR SPARKING OFF CONVECTION OVR CNTRL IL LATE THIS
MORNING WHICH CONTINUES TO PUSH EAST INTO FAR SOUTHEAST ILLINOIS.
CONVECTION SHOULD CONTINUE TO PUSH TO OUR EAST THIS EVENING WITH THE
MAIN CHALLENGE BEING  WHERE AND WHEN ANY CONVECTION WILL FIRE LATE
TNT INTO MONDAY MORNING...IF AT ALL. MCS MACROS SUGGESTING REDEVELOPMENT
LATE TNT ACRS KS AND NRN OK...BUT THAT SHOULD MOVE ALONG AND SOUTH OF
OLD OUTFLOW BNDRY PRODUCED BY TODAYS MCS. THETA-E RIDGE AXIS BECOMES
A BIT MORE REDEFINED IN OUR AREA BY MORNING...HOWEVER LOW LVL FLOW NOT
REALLY SUPPORTIVE OF WIDESPREAD ACTIVITY. HAVE HAD POPS GOING FOR TNT
SO WL BACK OFF ANYTHING THIS EVENING AND HAVE LOW POPS FOR THE 09Z TO
12Z TIME FRAME. PARAMETERS BUT A BIT MORE FAVORABLE ON MONDAY AS A
FAIRLY SIGNIFICANT SHORTWAVE TROF PULLS OUT INTO THE HIGH PLAINS.
THIS SHOULD HELP PUSH A BNDRY BACK INTO OUR NEIGHBORHOOD AGAIN LATE
IN THE DAY INCREASING OUR CHANCES FOR STORMS...ESPECIALLY MONDAY NIGHT
AS THE COMBINATION OF INCREASING THETA-E ADV...LOW AND MID LVL WARM
ADVECTION AND MOISTURE CONVERGENCE PUSH CLOSE TO CNTRL IL. 500 MB
TROF SHIFTS INTO THE MIDWEST ON TUESDAY BRINGING US THE BEST CHANCES
FOR ORGANIZED STRONG TO SEVERE CONVECTION...WHICH WILL LINGER INTO
WED MORNING BEFORE BEGINNING TO SHIFT OFF TO OUR EAST IN THE AFTN.
CURRENT GRIDS HAVE NO PRECIP MENTIONED IN THE NORTHWEST COUNTIES ON
WEDNESDAY...AND FOR NOW THAT LOOKS OK...WITH THE REMAINDER OF THE
FCST AREA HAVING AT LEAST A CHANCE OF PRECIP DURING THE DAY.

LONG TERM...THURSDAY THROUGH SUNDAY...
UPPER PATTERN TAKING ON MORE OF A SUMMER LOOK AS WE HEAD INTO THE
SECOND HALF OF THE WORK WEEK AS UPPER LEVEL HEIGHTS BUILD OVER THE
ERN THIRD OF THE COUNTRY. MEDIUM RANGE MODELS SHOWING SOME CONSENSUS
WITH THIS EVOLUTION WHICH SHOULD TRANSLATE TO VERY WARM TEMPERATURES
AND ONLY SLIGHT CHANCES FOR CONVECTION...ESP ACRS THE NORTH. BEST
UPPER LEVEL SUPPORT AND WIND FIELDS FOR ORGANIZED STORM ACTIVITY
WILL BE WELL NORTH AND WEST OF AREA LATE IN THE WEEK. MODELS DO SHOW
A WEAK SHORTWAVE PASSING TO THE NORTH OF THE AREA LATE SAT INTO SUNDAY
WHICH WILL TRY TO DRAG A FRONT INTO PARTS OF LOWER LAKES. WL KEEP THE
SILENT 20S GOING SAT AND HAVE CHANCE POPS ON SUNDAY AHEAD OF THE
FRONT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

SMITH
Hazardous weather outlook, Jul 4, 11:32 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1132 AM CDT SUN JUL 4 2004

ILZ066>068-071>073-051100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1132 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL ILLINOIS AND WILL
CONTINUE TO MOVE EAST AND SOUTHEAST THROUGH THE AFTERNOON. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH THE
PRIMARY THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE AREA FOR
MONDAY AND TUESDAY AS ANOTHER FRONT MOVES INTO THE AREA. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON

ILZ027>031-036>038-040>057-061>063-051100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-
MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-
VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1132 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS
AFTERNOON AND AGAIN OVERNIGHT. HOWEVER...NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE AREA FOR
MONDAY AND TUESDAY AS ANOTHER FRONT MOVES INTO THE AREA. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:49 PM CDTTornado WarningILXLogan56 min
Jul 4, 2:36 PM CDTSevere Thunderstorm WarningILXClay, Effingham54 min
Jul 4, 3:43 PM CDTSevere Thunderstorm WarningILXLawrence47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.